Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 37, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 11, 2016, 11:10 AM CDT for Hancock County, Harrison County, Mississippi. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2016, 11:10 AM CDT (16:10 UTC)
- Expired
- Aug 11, 2016, 4:15 PM CDT
- In force
- 5 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hancock County, MS, Harrison County, MS
The radar
The Mobile radar (KMOB), 107 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 11:15 AM CDT | FLASH FLOOD | 1 E Long Beach, MS | BEAR CREEK IS ACROSS THE ROAD AT USM GULF PARK CAMPUS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374
WGUS54 KLIX 111610
FFWLIX
MSC045-047-112115-
/O.NEW.KLIX.FF.W.0037.160811T1610Z-160811T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 AM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HARRISON COUNTY IN SOUTHEASTERN MISSISSIPPI...
HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 415 PM CDT
* AT 1108 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
SIX INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GULFPORT...BILOXI...LONG BEACH...BAY ST. LOUIS...WAVELAND...
DIAMONDHEAD...ST. MARTIN...D'IBERVILLE...LYMAN...KILN...
SHORELINE PARK...SAUCIER...LATIMER AND GULFPORT AIRPORT.
LAT...LON 3029 8931 3023 8939 3015 8944 3015 8954
3018 8954 3019 8953 3020 8954 3062 8954
3062 8888 3043 8888 3042 8887 3037 8887
$$2 follow-up statements
878
WGUS74 KLIX 111629
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1129 AM CDT THU AUG 11 2016
MSC045-047-112115-
/O.CON.KLIX.FF.W.0037.000000T0000Z-160811T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-HANCOCK MS-
1129 AM CDT THU AUG 11 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
HARRISON AND HANCOCK COUNTIES...
AT 1124 AM CDT...LOCAL LAW ENFORCEMENT REPORTED KNEE DEEP STREET
FLOODING ON THREE RIVERS ROAD IN GULFPORT. UP TO SEVEN INCHES INCHES
OF RAIN HAVE ALREADY FALLEN OVER DIAMONDHEAD AND PASS CHRISTIAN.
FLASH FLOODING IS OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GULFPORT...BILOXI...LONG BEACH...BAY ST. LOUIS...WAVELAND...
DIAMONDHEAD...ST. MARTIN...D'IBERVILLE...LYMAN...KILN...
SHORELINE PARK...SAUCIER...LATIMER AND GULFPORT AIRPORT.
LAT...LON 3029 8931 3023 8939 3015 8944 3015 8954
3018 8954 3019 8953 3020 8954 3062 8954
3062 8888 3043 8888 3042 8887 3037 8887
$$543
WGUS74 KLIX 112036
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT THU AUG 11 2016
MSC045-047-112115-
/O.CON.KLIX.FF.W.0037.000000T0000Z-160811T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON MS-HANCOCK MS-
336 PM CDT THU AUG 11 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
HARRISON AND HANCOCK COUNTIES...
AT 317 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED STREET
FLOODING ACROSS EASTERN HANCOCK AND HARRISON COUNTIES. RESIDUAL
STREET FLOODING MAY PERSIST UNTIL 4 PM IN SOME AREAS.
HOWEVER...FLOOD WATERS HAVE RECEDED FOR MOST AREAS.
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM THIS
AFTERNOON.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GULFPORT...BILOXI...LONG BEACH...BAY ST. LOUIS...WAVELAND...
DIAMONDHEAD...ST. MARTIN...D'IBERVILLE...LYMAN...KILN... SHORELINE
PARK...SAUCIER...LATIMER AND GULFPORT AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3029 8931 3023 8939 3015 8944 3015 8954
3018 8954 3019 8953 3020 8954 3062 8954
3062 8888 3043 8888 3042 8887 3037 8887
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:56 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 11, 9:56 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
956 AM CDT THU AUG 11 2016
.UPDATE...
Only change this morning is the increase the QPF another 1-2 inches
from previous thinking to catch current trends and short-term expectations.
Flood threat is increasing in liklihood over a large portion of the CWA
today.
Internally, have switched the KLIX radar to a tropical configuration to better
handle rainfall estimates. In warm rain processes, the conventional conversion
factors typically underestimate. By changing, it slightly overestimate in
places but should be closer to ground truth gages.
&&
.SOUNDING DISCUSSION...
Very moist sounding with a 2.68 inch precipitable water on a deep moist
adiabatic looking tropical sounding. Winds NW 15 kt surface to about 13kft,
then E 10-20kt to 45kft, then strong NE winds 20-45kt near the tropopause.
Some of these higher winds will likely momentum down to the lower levels
during rainfall banding akin to tropical cyclone spiral band processes. Main
threat will remain heavy rainfall, but some broad scale gustiness may occur
in places where rainfall banding is more organized.
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: High Impact Desk.
Activities: Flash Flood Watch/Flash Flood Warnings/River Warnings
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PREV DISCUSSION... /issued 419 AM CDT THU AUG 11 2016/
SHORT TERM...
Overall forecast thinking hasn't changed much from the previous
with heavy rainfall expected over the next 2 to 3 days. 24hr
radar estimates of rainfall over inland locations range from just
a couple tenths to 4-6" in isolated locations while offshore
numbers maxed out scarily high, upwards of 20+ inches. Current
radar shows fairly quiet conditions for most of the inland CWA
except along the LA coast from the MS River to Terrebonne Parish.
There, convection has already begun to move inland. Surface and
mid level troughs are now located nearly overhead and will be the
main focus for storms today. Meso and global models suggest that
showers and thunderstorms will encompass the rest of the coastal
parishes and counties later this morning before spreading inland
throughout the day. The biggest concern for flash flooding will
first be along the coast. The secondary threat will be very heavy
rain producing cells along bands passing across the CWA over
further inland locations. The 00z LIX sounding from yesterdayafternoon
showed an astoundingly high 2.78" for precip water. That is higher
than some soundings observed here during past tropical cyclones.
With such deep tropical moisture in place, any storms of moderate
intensity will be very efficient rain producers and could result
in localized flooding. 1-2"/hr rainfall rates are certainly
possible. Moving into Friday, models remain consistent in
indicating widespread heavy rainfall across all of the CWA. Thus
have increased pops to nearly 100% for most of the forecast area.
Decided to make a couple changes to the Flood Watch. First, have
extended the areal coverage to include all of the CWA as the
threat looks to shift further inland today and definitely on
Friday. Models have been pinging on an area from BTR to MSY for
the highest amounts. Secondly, have changed the watch from a
Flood Watch to a Flash Flood Watch. Part of the reason was to have
a more consistent hazardous weather message with surrounding
office, but moreso related to the threat of flash flooding
becoming higher with soils already quite saturated from widespread
heavy rain yesterday.
LONG TERM...
An upper trough moving eastward across the midsection of the country
over the weekend while the Bermuda ridge spreads further west and
causes the mid/upper low overhead to shift further west as well.
Shower and thunderstorm coverage will follow suit and have adjusted
the pops accordingly. Highest rain chances will mainly be along and
west of I-55 but overall qpf looks to be on a downward trend as the
low starts to weaken.
A typical active summertime pattern will begin to setup early next
week and could continue for quite a few days. Models show upper
level ridges remaining in place east and west of the region. This
will keep the CWA in a shear zone between those 2 features and
within an area of less subsidence. Ample moisture still in place
combined with normal daytime heating should promote numerous
afternoon thunderstorms.
MEFFER
AVIATION...
Will carry TSRA at all sites through the day with timing of onset.
IFR conditions will result when TS moves over any particular site.
Waterspout activity will also be prevalent through the next few days
for those near shore terminals.
MARINE...
Broad sfc low over southern Mississippi will continue its very slow
progress westward today and tonight. Between the sfc low and the sfc
high to the east, a steeper pressure gradient will cause winds to
increase a bit today. But the main culprit will be the widespread
sh/ts coverage. Since winds and seas will be higher with each sh/ts
cell over most if not all locations, small craft advisories will be
posted for most of the coastal waters throughout today. A decrease
in this sh/ts activity this evening will allow these advisories to
be lowered to caution statements.
The line of sh/ts that have been over the northern gulf are
beginning to move slowly northward this morning as the sfc low moves
west. The amount of rain falling within a short period over coastal
locations could cause vessel bilge capacity to be overwhelmed
rapidly even when moored. As this activity moves farther inland,
conditions should begin to improve by late Friday into Saturday.
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Flash Flood Watch tonight into Saturday morning .
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 76 83 75 / 80 80 90 70
BTR 87 76 84 76 / 80 80 90 70
ASD 87 76 85 76 / 90 80 100 40
MSY 85 78 84 77 / 90 80 100 40
GPT 85 77 84 78 / 90 80 100 50
PQL 86 77 85 77 / 90 80 90 50
&&
.LIX Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday morning for LAZ034>037-039-
040-046>050-056>072.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ532-536-
538-552-555-557-572-575-577.
MS...Flash Flood Watch through Saturday morning for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ536-538-
552-555-557-572-575-577.
&&
24/RRHazardous weather outlook, Aug 11, 3:40 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 340 AM CDT THU AUG 11 2016 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-112045- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 340 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL SOUTHEERN MISSISSIPPI AND SOUTHEAST LOUISIANA. TOTAL ACCUMULATIONS OF 5 TO 8 INCHES WITH LOCALIZED AMOUNTS UP TO 10 INCHES WILL BE POSSIBLE THROUGH SATURDAY MORNING. WIDESPREAD THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH A FEW STRONGER STORMS POSSIBLE AT TIMES. THE GREATEST RISK WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL THAT CAN RESULT IN LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS. SMALL CRAFT ADVISORIES HAVE BEEN POSTED THROUGH TODAY FOR MOST COASTAL WATER AREAS FROM PORT FOURCHON EAST. THIS WILL MAINLY BE DUE TO WINDS PRODUCED BY WIDESPREAD SHOWERS AND THUNDERSTORMS. THESE SAME AREAS WILL DROP TO A CAUTION FLAG STARTING THIS EVENING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH SATURDAY MORNING FOR SOUTHERN MISSISSIPPI AND SOUTHEAST LOUISIANA. TOTAL ACCUMULATIONS OF 5 TO 8 INCHES WITH LOCALIZED AMOUNTS UP TO 10 INCHES WILL BE POSSIBLE THROUGH SATURDAY MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE PERIOD WITH A FEW STRONGER STORMS POSSIBLE AT TIMES. THE GREATEST RISK WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS UP TO 40 MPH...AND WIDESPREAD LOCALLY HEAVY RAINFALL THAT CAN RESULT IN LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS. WATERSPOUTS AND TROPICAL FUNNELS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO SATURDAY FOR FLOOD MONITORING. PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
In the hours before
Special weather statement, Aug 11, 8:25 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 AM CDT THU AUG 11 2016
MSZ080-081-111400-
HANCOCK-HARRISON-
825 AM CDT THU AUG 11 2016
...TROPICAL SHOWERS WITH VERY HEAVY RAINFALL WILL AFFECT
SOUTHWESTERN HARRISON AND SOUTHEASTERN HANCOCK COUNTIES...
AT 822 AM CDT...THIS ACTIVITY WAS LOCATED OVER DIAMONDHEAD.
THE STORM IS NEARLY STATIONARY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS ACTIVITY...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
LONG BEACH...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...
KILN AND SHORELINE PARK.
LAT...LON 3030 8929 3033 8929 3035 8927 3036 8928
3036 8931 3037 8931 3037 8935 3033 8938
3034 8934 3032 8932 3031 8933 3026 8939
3026 8942 3023 8943 3040 8950 3049 8933
3034 8916
TIME...MOT...LOC 1322Z 328DEG 4KT 3039 8938The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:32 AM CDT | Flash Flood Watch | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 3 days |
| Aug 11, 8:25 AM CDT | Special Weather Statement | LIX | Hancock | 35 min |
| Aug 11, 8:41 AM CDT | Areal Flood Advisory | LIX | Hancock, Harrison | 3 hr |
| Aug 11, 8:54 AM CDT | Flash Flood Warning | LIX | Hancock, Harrison | 3 hr |
| Aug 11, 3:08 PM CDT | Special Weather Statement | LIX | Amite, Pike, Walthall | 22 min |
| Aug 11, 4:58 PM CDT | Special Weather Statement | LIX | Amite | 62 min |
| Aug 11, 5:16 PM CDT | Flash Flood Warning | LIX | Amite | 119 min |
| Aug 11, 6:05 PM CDT | Special Weather Statement | LIX | Wilkinson | 40 min |
| Aug 11, 6:43 PM CDT | Special Weather Statement | LIX | Wilkinson | 47 min |
Nearby
Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.